Missouri, 2009Heavy Snow in Missouri, February 20 to 21, 2009
February 20 to 21, 2009 · NWS EAX · 1 event in 1 county or zone
A fast moving clipper, brought heavy snow to Schuyler county, during the late evening hours February 20th, into the early morning hours of Februay 21st, 2009.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving clipper, brought heavy snow to Schuyler county, during the late evening hours February 20th, into the early morning hours of Februay 21st, 2009.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 20, 5:19 PM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Feb 20, 5:19 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CST FRI FEB 20 2009
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
SFC CYCLOGENESIS IS RAPIDLY TAKING PLACE ACROSS THE WESTERN PLAINS
THIS AFTN...AS POTENT MID-LVL TROUGH DIVES INTO THE DAKOTAS. AS A
RESULT...A SFC WARM FRONT HAS CONTINUED TO LIFT NWRD THIS AFTN WITH
PERSISTENT OVERRUNNING CIRRUS HOLDING THE BOUNDARY BACK FROM SURGING
EXCESSIVELY NORTHWARD. THIS BOUNDARY WILL CONTINUE TO LIFT NORTHWARD
LATE THIS AFTN AS THE DEVELOPING SFC LOW BEGINS TO PUSH EWD. SHOULD
THE BREAK OF CIRRUS ARRIVE IN THE NEXT 1-2 HOURS...RISING TEMPS WILL
LIKELY EXPAND PAST THEIR NORMAL DIURNAL MAX TIME OF 4 PM.
FOR THIS EVE AND OVERNIGHT...UPR LVL SYSTEM WILL CONTINUE TO
ROTATE THROUGH THE NORTHERN PLAINS TOWARDS THE GREAT LAKES. STRONG
SFC COLD FRONT ALREADY EVIDENT IN VISIBLE IMAGE AND OBS ACROSS
NORTHERN NEBRASKA WILL CONTINUE PLUNGING TOWARDS THE CWA. EXPECTING
THIS FRONT TO REACH NW MO BY 00Z WITH THE FRONT REACHING I-70 AROUND
03Z. INDICATION OF WEAK TO MODERATE 850:700 MB FRONTOGENETICAL
FORCING AND SUFFICIENT MID-LVL MOISTURE MAY BE ENOUGH TO CREATE
LIGHT BANDS OF PRECIP IN THE POST FRONTAL REGIME. BEST INDICATIONS
OF THIS HAPPENING WOULD RUN CONCURRENT WITH BEST UPR-LVL SUPPORT
FOCUSED FURTHER NE IN EASTERN IA AND NERN MO. NEVERTHELESS...ACCUMS
IF THEY OCCUR WOULD BE LIGHT AT BEST. ELSEWHERE...WILL CONT WITH
SLIGHT CHC POPS PRIMARILY FOR 1-3 HRS OF SPRINKLES/FLURRIES AS POST
FRONTAL STRATUS BAND QUICKLY MOVES SE. ALL OF THE PRECIP SHOULD BE
OUT OF THE CWA BY 09Z.
THE BIGGEST IMPACT BEHIND THIS FRONT WILL BE GUSTY NW WINDS AND MUCH
COOLER TEMPERATURES EXPECTED ON SAT. MIXING WILL CONTINUE
THROUGH THE ENTIRE NIGHT...WITH A FAIRLY TIGHT SFC PRESSURE GRADIENT
KEEPING WINDS 15 TO 25 MPH WITH GUSTS UP TO 35 MPH AT TIMES. LITTLE
IN THE WAY OF RELIEF CAN BE EXPECTED DURING THE DAY ON SAT AS
925:850 WINDS REMAIN AOA 35 KNOTS THROUGH THE AFTN. TEMPS WILL FALL
BLO NORMAL FOR SAT AS COLDEST POCKET OF AIR ALOFT ROTATES IN FROM
THE NORTH. SUNSHINE WILL HELP BALANCE OUT THE COLD AIR
SOMEWHAT...HOWEVER SHOULD DECENT COLD AIR CU FIELD DEVELOP READINGS
MAY BE COOLER THAN INDICATED.
A GRADUAL AND SLOW WARMUP WILL BEGIN BY SUNDAY HOWEVER WITHOUT ANY
STRONG SIGNAL OF LOW LVL WAA...COOL SFC HIGH WILL STRUGGLE TO SHIFT
EASTWARD. THUS...WITH A E-NE LIGHT SFC FLOW LIKELY WITH LIMITED
MIXING...HAVE LOWERED HIGH TEMPS A CATEGORY.
DUX
MEDIUM RANGE (MONDAY-FRIDAY)
THE WEEK WILL START OFF WARM AND DRY HOWEVER BY TUESDAY NIGHT A MORE
UNSETTLED WEATHER PATTERN SETS IN WITH CHANCES OF RAIN THROUGH
FRIDAY. HIGH PRESSURE WILL CONTINUE TO SHIFT OFF TO THE EAST INTO
TUESDAY MORNING. THIS WILL ALLOW FOR SOUTHERLY RETURN FLOW TO WARM
TEMPERATURES WELL ABOVE SEASONAL NORMALS MONDAY AND TUESDAY. THE
ONLY PROBLEM MAYBE WITH CLOUDS MOVING IN ON TUESDAY THAT MAY HOLD
TEMPERATURES DOWN SOME. DEWPOINTS WILL BE SLOW TO RISE KEEPING AIR
DRIER AND EASIER TO WARM. AS A RESULT HAVE GONE HIGHER THAN ECMWF
AND GFS TEMPERATURE GUIDANCE.
THE FIRST CHANCE OF PRECIPITATION WILL COME TUESDAY NIGHT INTO
WEDNESDAY AS MODEL TRENDS HAVE A LOW PRESSURE SYSTEM MOVING PAST THE
CWA WELL TO THE NORTH. ECMWF EXHIBITS BEST CHANCE OF PRECIPITATION
FOR THE AREA AS IT MOVES LOW PRESSURE SYSTEM SLOWER AND DEEPENS THE
SYSTEM MORE THAN THE GFS. FEEL ECMWF MODEL HAS BEEN MORE CONSISTENT
THROUGH THIS PERIOD AND HAS GENERAL AGREEMENT WITH UKMET. AS SUCH
HAVE INCREASED PRECIPITATION CHANCES FOR PERIOD. FEEL THAT ECMWF IS
STILL OVERDOING PRECIPITATION COVERAGE AND HAVE ONLY GONE WITH A
SLIGHT CHANCE.
IT APPEARS A BETTER CHANCE OF PRECIPITATION WILL AFFECT THE AREA
WEDNESDAY NIGHT THROUGH THURSDAY. A LOW PRESSURE SYSTEM WILL LIKELY
TRACK OVER KANSAS AND THROUGH THE SOUTHERN PART OF THE CWA. THIS
WOULD CAUSE A GOOD CHANCE OF PRECIPITATION AS PREVIOUS DAYS
SOUTHERLY FLOW WILL HAVE INCREASED MOISTURE. EXACT CHANCES ARE
SOMEWHAT HARD TO DETERMINE AT THIS TIME AS ECMWF MOVES SYSTEM MUCH
SLOWER THAN THE GFS. AS SUCH HAVE INCREASED CHANCES WEDNESDAY NIGHT
INTO THURSDAY OF RAIN. ALSO AS SYSTEM PULLS OUT SOME LIGHT SNOW MAY
BE POSSIBLE IN THE NORTHERN PART OF THE CWA HOWEVER AMOUNTS SHOULD
BE LIGHT. SYSTEM WILL PULL TO THE EAST ON FRIDAY WITH HIGH PRESSURE
REPLACING IT. TEMPERATURES SHOULD RETURN TO NEAR NORMAL.
DNB
&&
.AVIATION...
STRONG COLD FRONT AHEAD OF AN UPPER LEVEL DISTURBANCE WILL RACE THROUGH
THE TERMINALS BTWN 02Z-04Z. STG NW WINDS WILL FOLLOW THE PASSAGE OF
THE FRONT...WITH EVEN STRONGER WINDS TO OCCUR...BEGINNING A COUPLE
OF HOURS AFTER FROPA. WINDS MAY GUSTS TO OVER 30 KNOTS. THE WINDS
WILL SLOWLY DIMINISH LATE TONIGHT AND SATURDAY. OTHERWISE...A VFR
CLOUD DECK WILL FOLLOW THE PASSAGE OF THE FRONT WITH A WINDOW OF MVFR
CIGS PSBL LATE TONIGHT. ALTHOUGH MODEL GRIDS DO NOT SUGGEST MVFR
CIGS...CURRENT OBS IN NEBRASKA SUPPORT A LEAST A MENTION IN THE TAFS.
IN ADDITION...CANNOT RULE OUT A FEW FLAKES OF SNOW LATE THIS EVENING.
MVFR VSBYS IN THE SNOW AT WORST.
DB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Feb 20, 12:55 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CST FRI FEB 20 2009
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1255 PM CST FRI FEB 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL SURGE SOUTHEAST THROUGH THE AREA THIS
EVENING. BEHIND THIS FRONT...THERE MAY BE ENOUGH MOISTURE ALOFT TO
PRODUCE A FEW LIGHT BANDS OF PRECIPITATION MAINLY IN THE FORM OF
LIGHT SNOW. THE BEST CHANCE FOR ANY MEASURABLE PRECIPITATION WILL
REMAIN IN AREAS NORTH AND EAST OF A LINE FROM ST. JOSEPH TO
BOONVILLE. IF PRECIP IS ABLE TO DEVELOP...A DUSTING TO AS MUCH AS A HALF
INCH OF SNOW MAY BE POSSIBLE IN NORTHEASTERN PORTIONS OF THE OUTLOOK
AREA.
SUSTAINED NORTH TO NORTHWEST WINDS BETWEEN 15 AND 25 MPH WITH GUSTS
AS HIGH AS 35 MPH WILL DEVELOP BEHIND THIS FRONT. THESE WINDS MAY BE
PROBLEMATIC FOR THOSE TRAVELING ON EAST TO WEST ROADWAYS AS WELL AS
THOSE DRIVING HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY WINDS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE DAYTIME
HOURS OF SATURDAY...BEFORE SUBSIDING NEAR SUNSET. THESE WINDS MAY BE
PROBLEMATIC FOR THOSE TRAVELING ON EAST TO WEST ROADWAYS AS WELL AS
THOSE DRIVING HIGH PROFILE VEHICLES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DUX
Heavy Snow, Schuyler
- When
- February 20, 9:00 PM CST to February 21, 3:00 AM CST
- Where
- Schuyler forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
Law enforcement measured 6.7 inches of snow in Lancaster.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, February 20 to 21, 20094 injured · 8 events
- High Surf in Hawaii, February 20 to 28, 200911 events
- High Wind in Kansas, February 20, 200956 kt wind · 9 events
- Winter Storm and Winter Weather in Illinois, February 20 to 21, 20099 events
- High Wind in Texas, February 20 to 21, 200955 kt wind · 6 events
- High Wind in Oklahoma, February 20, 2009$8,000 · 55 kt wind · 2 events
- Winter Weather in Missouri, February 20 to 21, 20092 events
- High Wind in Alaska, February 20 to 21, 200970 kt wind · 2 events
- Lake-Effect Snow in New York, February 20 to 21, 20091 event
- High Wind in Alaska, February 20, 200965 kt wind · 1 event
- Wildfire in Texas, February 20 to 21, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154396.